Hail, Jersey
- When
- April 10, 2:36 PM CST
- Where
- Jersey County, 0.67 mi WNW of Elsah
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.954, -90.361
A strong weather system moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail, as well as damaging winds and three tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong weather system moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail, as well as damaging winds and three tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 10, 11:49 AM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1249 PM CDT WED APR 10 2013 .SHORT TERM...(THROUGH LATE THIS AFTERNOON) ISSUED AT 331 AM CDT WED APR 10 2013 MAIN CONCERN TODAY CONTINUES TO BE THE POTENTIAL FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS BEEN MOVING ACROSS WESTERN MISSOURI THE PAST FEW HOURS AND HAS CAUSED SOME LOCALLY GUSTY WINDS. THERE HAS BEEN AN INCREASE IN SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY IN THE LAST TWO HOURS THAT WILL MOVE ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS THROUGH 12Z. WHILE THIS BOUNDARY MAY CONTINUE TO MOVE EAST THE NEXT FEW HOURS AS THE LOW LEVEL JET VEERS...THIS TREND WILL LIKELY END BY MID MORNING AS DEEP LAYER FLOW BACKS IN RESPONSE TROUGH ROUNDING THE BASE OF THE UPPER FLOW TO OUR WEST. DO EXPECT SHOWERS AND STORMS TO INCREASE IN COVERAGE FROM WEST TO EAST THROUGH THE DAY AS LARGE MID-LEVEL ASCENT INCREASES AHEAD OF AFOREMENTIONED TROUGH. LATEST RAP/LOCAL WRF/GFS ALL SHOW THAT 925-850MB MOISTURE CONVERGENCE WILL INCREASE SIGNIFICANTLY ALONG AND BEHIND THE FRONT BETWEEN 18-24Z WHICH WILL INCREASE AREAL COVERAGE OF STORMS. MODEL GUIDANCE STILL SUGGESTS THAT SURFACE LOW WILL STILL BE JUST NORTHWEST OF STL AT 18Z WITH THE SURFACE FRONT EXTENDING TO THE SOUTH. IF THIS IS THE CASE...THEN AMPLE INSTABILITY AND DEEP LAYER SHEAR OF 40-50KTS WILL FAVOR A FEW SEVERE THUNDERSTORMS. THE PRIMARY THREATS WILL BE HAIL AND WIND...WITH THE POSSIBILITY OF A FEW TORNADOES GIVEN 0-1KM BULK SHEAR AROUND 20KTS. THE DEEP LAYER FLOW BEING NEARLY PARALLEL TO THE SURFACE FRONT SUGGESTS THAT STORMS THAT DEVELOP ALONG THE COLD FRONT TODAY WILL QUICKLY MERGE INTO A LINE AS THEY MOVE EAST. WILL CONTINUE TO MENTION LOCALLY HEAVY RAINFALL AS THE PARALLEL FLOW ALSO FAVORS CELL TRAINING IN AN ENVIRONMENT WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES. FLASH FLOOD GUIDANCE VALUES ARE RATHER HIGH GIVEN THAT THERE HAS NOT BEEN MUCH RAINFALL SO FAR THIS MONTH...SO WILL HOLD OFF ON ISSUING ANY FLOOD WATCH. BRITT .LONG TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 331 AM CDT WED APR 10 2013 SLOW MOVING MID-UPPER LEVEL LOW WILL MOVE EWD THROUGH NEBRASKA TGT AND INTO WRN IA BY 12Z THU...WHILE A SFC LOW JUST NW OF STL MOVES INTO NERN IL BY 12Z THU. A COLD FRONT TRAILING THE SFC LOW WILL SWEEP E OF OUR FORECAST AREA BY 12Z THU. PREFER THE NCEP 4 KM WRF SOLUTION WHICH HAS MOST OF THE CONVECTION ACROSS NERN AND CNTRL MO AND W CNTRL IL AROUND 00Z THU...THEN MOVES IT RELATIVELY QUICKLY EWD WITH MOST OF THE CONVECTION LATE TGT ACROSS SERN MO AND SWRN IL. THIS CONVECTION SHOULD BE E-SE OF OUR FORECAST AREA BY 12Z THU. THE NAM MODEL APPEARS TO HAVE A LITTLE TOO MUCH POST FRONTAL PRECIPITATION TGT. THERE WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS THIS EVNG MAINLY ACROSS SERN MO AND SWRN IL...S AND E OF STL AS THE LINE OF CONVECTION MOVES THROUGH THIS AREA. COOLER TEMPERATURES CAN BE EXPECTED LATE TGT...ESPECIALLY ACROSS NERN AND CNTRL MO DUE TO STRONG LOW LEVEL CAA BEHIND THE COLD FRONT/850 MB TROUGH. LITTLE PRECIPITATION IS EXPECTED ON THU AS THE DRY SLOT MOVES NEWD INTO OUR AREA...THERE MAY BE SOME LIGHT RAIN ACROSS NERN MO AND W CNTRL IL IN THE WRAP AROUND LOW LEVEL MOISTURE S OF THE SLOW MOVING UPPER LEVEL LOW AND AN ASSOCIATED OCCLUDED SFC LOW IN IA. STRONG CAA WILL CONTINUE ON THU WITH BELOW NORMAL HIGH TEMPERATURES EXPECTED. THE ZERO DEGREE C 850 MB ISOTHERM SHOULD DROP SEWD TO AT LEAST STL BY 00Z FRI. COLD CONDITIONS WILL CONTINUE THU NGT THROUGH FRI NGT AS THE UPPER LEVEL LOW MOVES NEWD THROUGH THE GREAT LAKES REGION AND A SFC RIDGE BUILDS SEWD INTO MO. A STRONG NW FLOW SHORTWAVE DROPPING SEWD THROUGH IA AND IL FRI NGT WILL BRING A REINFORCING SHOT OF COLD AIR INTO THE REGION. WILL SEE THE START OF A WARMING TREND SAT AFTN AS THE UPPER LEVEL HEIGHTS BEGIN TO RISE...AND AS THE SFC/850 MB RIDGE SHIFTS SE OF OUR FORECAST AREA WITH SFC/LOW LEVEL WINDS BECOMING S/SWLY BY SAT AFTN OR EVNG. MODELS STILL HINTING AT SOME WAA PRECIPITATION SAT NGT INTO SUN MRNG. THEN THE POTENTIAL FOR MORE PRECIPITATION BEGINNING SUN NGT OR MON AS A COLD FRONT SAGS SLOWLY SWD THROUGH THE REGION...THEN BECOMES NEARLY STATIONARY ACROSS OUR FORECAST AREA. GKS && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1240 PM CDT WED APR 10 2013 PLENTY OF AVIATION CONCERNS OVER THE NEXT 24 HOURS DUE TO SHOWERS AND THUNDERSTORMS AS WELL AS LOW CEILINGS. IFR CEILINGS AROUND 500 FEET HAVE ALREADY BECOME PREVALENT AT KCOU AND KUIN ALONG WITH LIGHT-MODERATE RAIN AND EMBEDDED THUNDERSTORMS BEHIND THE COLD FRONT. SEE NO REASON WHY THESE AFOREMENTIONED CEILINGS WOULD IMPROVE LOOKING SO PREVAILED IFR CEILINGS UNTIL TOMORROW MORNING WHEN CONDITIONS SHOULD FINALLY IMPROVE AS SFC LOW DEPARTS TO THE NORTH AND EAST. FOR THE METRO TAFS...AREA IS STILL IN THE WARM SECTOR AHEAD OF THE COLD FRONT WITH ISOLATED SHOWERS/STORMS POSSIBLE THROUGH LATE THIS AFTERNOON BEFORE MAIN PUSH OF SHOWERS AND STORMS MOVES THROUGH THIS EVENING. SOME OF THESE STORMS STILL HAVE THE POSSIBILITY OF BEING STRONG TO SEVERE ALTHOUGH HIGHER LIKELIHOOD OF SEVERE STORMS WILL PROBABLY JUST TO THE SOUTHEAST OF METRO TAF SITES WHERE BETTER INSTABILITY RESIDES. CEILINGS SHOULD LOWER IN THE WAKE OF THE HEAVIER SHOWERS AND STORMS WITH LIGHT RAIN CONTINUING EARLY TOMORROW MORNING. SPECIFICS FOR KSTL... METROPOLITAN ST. LOUIS IS STILL IN THE WARM SECTOR AHEAD OF THE COLD FRONT WITH ISOLATED SHOWERS/STORMS POSSIBLE THROUGH LATE THIS AFTERNOON BEFORE MAIN PUSH OF SHOWERS AND STORMS MOVES THROUGH THIS EVENING. SOME OF THESE STORMS STILL HAVE THE POSSIBILITY OF BEING STRONG TO SEVERE ALTHOUGH HIGHER LIKELIHOOD OF SEVERE STORMS WILL PROBABLY JUST TO THE SOUTHEAST OF ST. LOUIS WHERE BETTER INSTABILITY RESIDES. CEILINGS SHOULD LOWER IN THE WAKE OF THE HEAVIER SHOWERS AND STORMS WITH LIGHT RAIN CONTINUING EARLY TOMORROW MORNING. CEILINGS ARE THEN FORECAST TO RISE INTO THE MVFR CATEGORY BY MID AFTERNOON. GOSSELIN && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 440 AM CDT WED APR 10 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-110945- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 440 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA TODAY AND THIS EVENING. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL NOKOMIS 39.30N 89.29W
04/10/2013 M0.25 INCH MONTGOMERY IL TRAINED SPOTTER
LAST LESS THAN 2 MINUTES
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL COLUMBIA 38.95N 92.33W
04/10/2013 E0.25 INCH BOONE MO EMERGENCY MNGR
HAIL OBSERVED NEAR HIGHWAY 63 AND HIGHWAY AC.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 WNW UNION 38.46N 91.05W
04/10/2013 E1.00 INCH FRANKLIN MO AMATEUR RADIO
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT WED APR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL HARVESTER 38.75N 90.58W
04/10/2013 M0.50 INCH ST. CHARLES MO NWS EMPLOYEE
&&
DYEThe St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
10 thunderstorm wind, 7 hail. Local standard time, as filed.
Thunderstorm winds snapped off the tops of a couple of trees along Brighton Bunker Hill Road about halfway between Brighton and Bunker Hill.
Thunderstorm winds blew down numerous large tree limbs around Wood River and snapped a power pole.
Thunderstorm winds blew down several large trees and numerous tree limbs around Godfrey.
Thunderstorm winds uprooted a six foot tall spruce tree and knocked a few shingles off of a nearby house.
Thunderstorm winds blew down a couple of two foot diameter trees next to Illinois Route 159 about 1.5 miles south of intersection with Illinois Route 16.
Thunderstorm winds blew an anchored 10 foot by 10 10 foot metal shed approximately 300 feet.
Thunderstorm winds blew down a large tree in town which knocked down some power lines.
Thunderstorm winds caused minor roof damage to a home on Witt Avenue just east of Illinois Route 127.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439078, 439079, 439080, 439081, 439083, 439085, 439093, 439086, 444884, 444888, 444885, 444887, 444889, 444890, 444891, 444892, 444893.